Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 261, NWS Atlanta, GA

August 18, 2024Chattahoochee County, Marion County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 18, 2024, 6:05 PM EDT for Chattahoochee County, Marion County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2024, 6:05 PM EDT (22:05 UTC)
Expired
Aug 18, 2024, 6:45 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chattahoochee County, GA, Marion County, GA

The radar

The Maxwell AFB radar (KMXX), 93 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:44 PM EDTTSTM WND DMG2 W Buena Vista, GATree down on a powerline at the intersection of Murray Farm Road and Flem Smith Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS52 KFFC 182205
SVRFFC
GAC053-197-182245-
/O.NEW.KFFC.SV.W.0261.240818T2205Z-240818T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
605 PM EDT Sun Aug 18 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marion County in west central Georgia...
  Chattahoochee County in west central Georgia...

* Until 645 PM EDT.

* At 604 PM EDT, a severe thunderstorm was located over Vista
  Terrace, or 7 miles east of Columbus, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Buena Vista, Cusseta, Fort Moore, Brantley, Christopher,
  Eelbeck/West Fort Moore, Jamestown/South Fort Moore, Renfroe,
  Manta, and Zellobee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3223 8482 3223 8492 3224 8491 3225 8492
      3226 8489 3230 8494 3233 8501 3234 8501
      3238 8498 3237 8486 3242 8480 3242 8477
      3247 8474 3253 8465 3237 8447 3223 8465
      3223 8480 3222 8481
TIME...MOT...LOC 2204Z 322DEG 30KT 3247 8487 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:13 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 18, 3:13 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
313 PM EDT Sun Aug 18 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Monday)
Issued at 236 PM EDT Sun Aug 18 2024

Storms are already beginning to fire in north Georgia but are
generally staying below severe limits. The low clouds this morning
hanging on until 11am generally limited the amount of time that area
was allowed any deferential heating. The slight risk from SPC has
been expanded northward slightly but still well south of I-20. The
main risk still exists within this slight risk along the residual
boundary from the outflow last night. This is where parameters are
overall better for a strong to damaging wind threat. The lapse rates
are marginal at best so will likely not see a severe hail threat out
of these storms today. Winds will generally gust to around 20mph
today out of the west as temps rise into the low to mid 90s over
much of the area.

The front currently approaching north GA is expected to move
southward overnight into tomorrow morning which will result in an
overall pleasant day tomorrow with highs in the mid 80s to low 90s
and dewpoints in the 60s. The dry air behind the front will also
lead to a rain free day tomorrow so enjoy it if you can!

Hernandez

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 236 PM EDT Sun Aug 18 2024

No significant forecast concerns or weather impacts expected in
the long term period.

Mostly dry and slightly cooler weather pattern anticipated as
high amplitude upper ridge over the western CONUS and similar high
amplitude trough over the east, centered about 300 miles east of
the state, remains nearly stationary through Thursday with strong
NNW flow in the region. Shortwave traveling south in NNWly flow
over the Midwest on Thursday should help push longwave trough back
to the west and increase moisture into the area.

After this, still seeing ensemble consensus for upper low to slip
south into the northeast Gulf and travel WSW. Big system in the
NWUS also expected to kick upper ridge east into the Midwest so
warming temps and a bit more diurnal convection expected
continuing into the weekend. Can't rule out extreme heat here by
early next week if this pattern evolves as predicted with large
upper ridge moving into the OH and TN valleys. Low predictability
that far out even with good model consensus, so will do our best
to keep that thing away.

SNELSON

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Sun Aug 18 2024

IFR and LIFR stuck around long enough to limit the TS chances this
afternoon for the metro sites. Can't rule out an isolated TS but
that is a very low chance. The cu field should dissipate into the
evening as winds turn NW overnight and only high cirrus remains.
Could see some low end gusts this afternoon and evening up to
15-20kts.

//ATL Confidence...18Z Update...

Medium on TS chances.
High on all other elements.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  90  67  88 /  10   0   0   0
Atlanta         69  89  67  88 /  10   0   0   0
Blairsville     61  80  57  80 /  10  10   0   0
Cartersville    66  88  63  86 /  10   0   0   0
Columbus        71  93  69  92 /  50   0   0   0
Gainesville     67  88  66  87 /  10   0   0   0
Macon           69  91  69  90 /  40   0   0   0
Rome            68  87  64  85 /  10   0   0   0
Peachtree City  67  88  66  88 /  20   0   0   0
Vidalia         72  92  71  90 /  50   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....SNELSON
AVIATION...Hernandez
Hazardous weather outlook, Aug 18, 5:32 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
532 PM EDT Sun Aug 18 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-192145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
532 PM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A severe thunderstorm watch is in effect along and south of I-20.
They are expected to form a line of storms across central Georgia
this evening and will be capable of producing damaging wind gusts
and isolated large hail in addition to frequent lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The probability for widespread hazardous weather is low. Isolated
thunderstorms are possible each afternoon from Thursday through
Saturday across south central Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Local storm report, Aug 18, 5:31 PM EDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
531 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tstm Wnd Dmg     1 NE Piedmont Heights   33.00N 85.19W
08/18/2024                   Troup              GA   Emergency Mngr

            A tree reportedly fell onto an RV at Holiday
            Campground with no injuries.

&&
Special weather statement, Aug 18, 5:34 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
534 PM EDT Sun Aug 18 2024

GAZ056-068-070-182200-
Lamar GA-Spalding GA-Pike GA-
534 PM EDT Sun Aug 18 2024

...A strong thunderstorm will impact portions of Spalding,
northeastern Pike and northern Lamar Counties through 600 PM EDT...

At 534 PM EDT, a strong thunderstorm was over Griffin, moving
southeast at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Griffin, Barnesville, Zebulon, Milner, Williamson, Orchard Hill, East
Griffin, Highland Mills, Experiment, Birdie, Vaughn, Chappel Mill,
Rover, Liberty Hill, and Zetella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and west central Georgia.

&&

LAT...LON 3332 8438 3332 8424 3323 8412 3320 8412
      3320 8409 3316 8404 3314 8404 3305 8413
      3309 8434 3326 8443
TIME...MOT...LOC 2134Z 318DEG 15KT 3325 8432

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 18, 5:42 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
542 PM EDT Sun Aug 18 2024

GAZ052-066-182215-
Heard GA-Troup GA-
542 PM EDT Sun Aug 18 2024

...A strong thunderstorm will impact portions of southern Heard and
central Troup Counties through 615 PM EDT...

At 541 PM EDT, a strong thunderstorm was near Texas, or near
Franklin, moving southeast at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
LaGrange, Franklin, Hogansville, Waresville, Texas, Harrisonville,
Hillcrest, Wares Crossroads, Louise, and Glenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Georgia.

&&

LAT...LON 3329 8514 3312 8486 3311 8486 3300 8495
      3297 8510 3316 8524 3322 8526
TIME...MOT...LOC 2141Z 319DEG 18KT 3320 8515

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 18, 5:44 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
544 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     1 NNE Flippen           33.50N 84.18W
08/18/2024                   Henry              GA   Broadcast Media

            A tree was reported down and blocking the
            right lane of Highway 23 southbound at
            Campground Rd.

&&
Local storm report, Aug 18, 5:57 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
557 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Gst     1 NW Green Island Hills 32.54N 85.01W
08/18/2024  E60 MPH          Muscogee           GA   Amateur Radio

            Estimated gust in the area of Standing Boy
            Creek at Lake Oliver.

&&
Local storm report, Aug 18, 6:03 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
603 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Hail             Treasure Lake           33.64N 84.93W
08/18/2024  M1.00 Inch       Carroll            GA   Public

            Reported in the Treasure Lake area.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:10 PM EDTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Fulton50 min
Aug 17, 8:15 PM EDTSevere Thunderstorm WarningFFCClayton, Coweta, Fayette, Henry, Spalding45 min
Aug 17, 8:32 PM EDTSpecial Weather StatementFFCLamar, Meriwether, Pike, Spalding, Upson43 min
Aug 17, 8:32 PM EDTSpecial Weather StatementFFCGreene, Oglethorpe, Taliaferro, Wilkes43 min
Aug 17, 8:50 PM EDTSevere Thunderstorm WarningFFCBibb, Butts, Fayette, Henry, Jasper, Jones and 4 more40 min
Aug 17, 9:30 PM EDTSevere Thunderstorm WarningFFCButts, Lamar, Monroe30 min
Aug 18, 2:21 PM EDTSpecial Weather StatementFFCBartow24 min
Aug 18, 2:57 PM EDTSpecial Weather StatementFFCPaulding33 min
Aug 18, 2:58 PM EDTSpecial Weather StatementFFCCobb32 min
Aug 18, 2:59 PM EDTSpecial Weather StatementFFCCherokee31 min
Aug 18, 3:24 PM EDTSpecial Weather StatementFFCPaulding36 min
Aug 18, 3:27 PM EDTSevere Thunderstorm WarningFFCCobb, DeKalb, Fulton48 min
Aug 18, 3:31 PM EDTSpecial Weather StatementFFCGwinnett29 min
Aug 18, 3:48 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fulton, Henry42 min
Aug 18, 4:04 PM EDTSpecial Weather StatementFFCHeard26 min
Aug 18, 4:06 PM EDTSpecial Weather StatementFFCCarroll24 min
Aug 18, 4:11 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Henry, Newton, Rockdale49 min
Aug 18, 4:19 PM EDTSpecial Weather StatementFFCNewton26 min
Aug 18, 4:24 PM EDTSpecial Weather StatementFFCFayette36 min
Aug 18, 4:35 PM EDTSevere Thunderstorm WarningFFCButts, Henry, Newton, Spalding40 min
Aug 18, 4:39 PM EDTSpecial Weather StatementFFCTroup36 min
Aug 18, 4:43 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Newton, Putnam47 min
Aug 18, 4:48 PM EDTSpecial Weather StatementFFCFayette27 min
Aug 18, 4:53 PM EDTSpecial Weather StatementFFCCobb37 min
Aug 18, 4:58 PM EDTSevere Thunderstorm WarningFFCHarris, Troup47 min
Aug 18, 5:00 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard45 min
Aug 18, 5:01 PM EDTSpecial Weather StatementFFCHeard29 min
Aug 18, 5:04 PM EDTSevere Thunderstorm WarningFFCButts, Jasper, Monroe, Newton41 min
Aug 18, 5:19 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jasper, Jones, Monroe, Putnam41 min
Aug 18, 5:24 PM EDTSpecial Weather StatementFFCCarroll36 min
Aug 18, 5:26 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether49 min
Aug 18, 5:28 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Harris, Muscogee47 min
Aug 18, 5:34 PM EDTSpecial Weather StatementFFCLamar, Spalding26 min
Aug 18, 5:34 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson41 min
Aug 18, 5:37 PM EDTSevere Thunderstorm WarningFFCLamar, Pike, Spalding53 min
Aug 18, 5:42 PM EDTSpecial Weather StatementFFCTroup33 min
Aug 18, 5:44 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones, Twiggs, Washington, Wilkinson46 min
Aug 18, 5:49 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Fayette, Fulton, Henry41 min
Aug 18, 5:58 PM EDTSevere Thunderstorm Warning Considerable damage threatFFCBaldwin, Washington, Wilkinson29 min
Aug 18, 5:59 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fulton30 min
Aug 18, 6:11 PM EDTSpecial Weather StatementFFCMonroe34 min
Aug 18, 6:15 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee31 min
Aug 18, 6:24 PM EDTSpecial Weather StatementFFCWashington36 min
Aug 18, 6:29 PM EDTSpecial Weather StatementFFCWilkinson31 min
Aug 18, 6:34 PM EDTSpecial Weather StatementFFCBibb26 min
Aug 18, 6:46 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart, Webster44 min
Aug 18, 6:49 PM EDTSpecial Weather StatementFFCMarion, Schley26 min
Aug 18, 6:52 PM EDTSpecial Weather StatementFFCPeach23 min
Aug 18, 6:55 PM EDTSpecial Weather StatementFFCJohnson35 min
Aug 18, 6:58 PM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson, Johnson, Washington47 min
Aug 18, 7:01 PM EDTSevere Thunderstorm WarningFFCBibb, Houston, Twiggs44 min
Aug 18, 7:07 PM EDTSevere Thunderstorm WarningFFCHouston, Peach38 min
Aug 18, 7:15 PM EDTSevere Thunderstorm WarningFFCStewart, Webster34 min
Aug 18, 7:17 PM EDTSpecial Weather StatementFFCDooly, Sumter, Webster28 min
Aug 18, 7:20 PM EDTSpecial Weather StatementFFCEmanuel25 min
Aug 18, 7:25 PM EDTSevere Thunderstorm WarningFFCEmanuel50 min
Aug 18, 7:38 PM EDTSpecial Weather StatementFFCDooly37 min
Aug 18, 7:46 PM EDTSpecial Weather StatementFFCLaurens, Treutlen29 min
Aug 18, 7:47 PM EDTSpecial Weather StatementFFCBleckley, Pulaski28 min
Aug 18, 7:59 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Pulaski46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.